Arizona, 2022Flash Flooding and Damaging Winds in Arizona, August 23, 2022
August 23, 2022 · NWS TWC · 5 events in 2 counties and zones
Thunderstorms moved southwest across southeast Arizona during the afternoon and evening. In the Tucson Metro area, damaging winds downed dozens of power poles and heavy rain resulted in flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.6 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved southwest across southeast Arizona during the afternoon and evening. In the Tucson Metro area, damaging winds downed dozens of power poles and heavy rain resulted in flash flooding. Flash flooding also occurred in the Cochise County community of St. David.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 23, 3:01 PM MST, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 23, 3:01 PM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
301 PM MST Tue Aug 23 2022
.SYNOPSIS...Daily scattered showers and thunderstorms will
continue into the upcoming weekend although the heavy rainfall
threat will be much less than this past weekend. Temperatures will
be warmer but remain a bit below normal during the work week.
&&
.DISCUSSION...12z 500 mb analysis placed mid-level high over
southern NV with light N-NE flow over the area. PW values this
morning, using various sources, ranged from 1.25" east of Tucson
to 1.70" west of Tucson.
Although activity has been slow to get started this afternoon
across the area, activity has fired up nicely over the eastern Rim
with thunderstorm outflows from this area propagating S/SW under
N/NE steering flow through the late evening hours. Main threats
will be strong gusty winds, blowing dust, heavy rain and flash
flooding. SPC has areas from Tucson west under Marginal Risk for
severe thunderstorms.
Steering flow Wednesday changes slightly to more out of the east
with scattered storms pushing west during the late afternoon and
early evening hours. Again main threats will be strong gusty
winds, blowing dust, heavy rain and flash flooding.
Thursday into the weekend: Downturn in activity as the upper high
settles in over northern Mexico. This will bring a drier westerly
flow aloft. However we'll have enough lingering moisture around
for daily chances of storms, mainly south and east of Tucson.
High temperatures over the last 7 days on the month will be
around late August normals.
&&
.AVIATION...Valid through 24/00Z.
Scattered showers and thunderstorms will be propagating off the
higher terrain to the SW across the lower elevations into the
overnight hours tonight. Expect SCT-BKN cloud decks 7k-10k ft AGL
developing this afternoon with SCT-BKN higher clouds through the
period. Stronger SHRA/TSRA could reduce visibilities in heavy
downpours, briefly lower CIGS to 3k- 6k ft AGL and produce gusts
to 40+ kts. Otherwise winds generally light and following diurnal
trends. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Daily rounds of scattered showers and thunderstorms
will continue through this upcoming weekend with a bit of a downward
trend after Thursday. Primary threats will be strong winds,
lightning, and isolated flash flooding. Outside of thunderstorm
activity, wind trends will remain light and follow typical diurnal
trends.
&&
.HYDROLOGY...The Gila River will continue to see a flood wave move
slowly downstream into Wednesday and then remain elevated through
into the weekend. Flood warnings and advisories are in effect as
a result of this flow.
&&
.TWC NON-Flood WATCHES/WARNINGS/ADVISORIES...None.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 23, 3:31 PM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Tucson AZ
331 PM MST Tue Aug 23 2022
AZZ506-509-511-232315-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
331 PM MST Tue Aug 23 2022
...A strong thunderstorm will impact portions of west central Graham
and east central Pinal Counties through 415 PM MST...
At 329 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Aravaipa Canyon Wilderness, or 24 miles east of
Christmas. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Klondyke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3300 11049 3304 11040 3310 11029 3297 11007
3279 11031
TIME...MOT...LOC 2229Z 317DEG 4KT 3297 11033
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LJTThunderstorm Wind, Pima
- When
- August 23, 5:53 PM MST to 5:55 PM MST
- Where
- Pima County, 2.77 mi ENE of (Dma)davis Monthan A to 2.34 mi ENE of (Dma)davis Monthan A
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Utility Company
- Coordinates
- 32.191, -110.840
Thunderstorm winds downed 38 power poles and numerous trees along Kolb Rd. between Golf Links and Escalante Rds. The road remained closed for more than 24 hours to clean up the area prior to replacing all the poles. At least 6000 customers were left without power.
Thunderstorm Wind, Pima
- When
- August 23, 6:34 PM MST to 6:53 PM MST
- Where
- Pima County, 0.08 mi NNE of Emery Park
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.131, -110.950
A wind gust to 76 mph was recorded at KTUS Tucson Airport ASOS at 1834MST and a gust to 64 mph was recorded there at 1753MST. No damage was observed in the immediate vicinity.
Thunderstorm Wind, Pima
- When
- August 23, 7:15 PM MST to 7:16 PM MST
- Where
- Pima County, 4.03 mi W of (Tus)tucson Intl Arp to 4.18 mi WSW of (Tus)tucson Intl Arp
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 32.118, -111.019
Thunderstorms winds downed 8 power poles along Mission Rd.
Flash Flood, Pima
- When
- August 23, 7:40 PM MST to 8:45 PM MST
- Where
- Pima County, 0.46 mi NNW of Emery Park to 2.46 mi NW of Emery Park
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 32.136, -110.953
Heavy rain of 1.5 in 1 hour caused flash flooding in southern Tucson. Swift water rescues from vehicles occurred near Bilby Rd. and Nogales Highway and Valencia Rd. and Park Ave.
Flash Flood, Cochise
- When
- August 23, 9:00 PM MST to 11:00 PM MST
- Where
- Cochise County, 0.53 mi NE of St David to 0.54 mi SW of St David
- Cause
- Heavy Rain
- Property damage
- $1.5 million
- Reported by
- Emergency Manager
- Coordinates
- 31.905, -110.213
Heavy rain of 2-2.5 in less than 90 minutes northeast of town caused flash flooding in St. David, mainly southwest of State Route 80, although the highway was closed due to flooding for a period of time. A total of 53 homes sustained at least some flood damage. A homeowner with a basement reported flood water hit a depth of 6 feet, destroying a new furnace and damaging electrical wiring. Floodwaters also affected septic tanks and wells.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 23 to 28, 20227 deaths · 7 events
- Flash Flood and Hail in North Dakota, August 23, 2022$1.3 million · 1 in hail · 13 events
- Flash Flooding and Flood in Arizona, August 23 to 25, 2022$1.6 million · 3 events
- Flash Flood and Flood in Mississippi, August 23, 20221 injured · $53,000 · 3 events
- Flash Flooding and Dust Storm in Arizona, August 23 to 24, 2022$27,000 · 1 in hail · 18 events
- Flooding and Hail in Florida, August 23, 20221 injured · $16,000 · 0.75 in hail · 9 events
- Flash Flooding and Flood in Rhode Island, August 23, 2022$28,000 · 3 events
- Damaging Wind and Heavy Rain in Massachusetts, August 23, 2022$27,000 · 50 kt wind · 2 events
- Flash Flood and Flood in Louisiana, August 23, 2022$25,000 · 3 events
- Flash Flood and Debris Flow in California, August 23 to 25, 202255 kt wind · 18 events
- Flash Flooding and Hail in Arizona, August 23, 20221.75 in hail · 8 events
- Flash Flooding in New York, August 23, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054430, 1054434, 1054436, 1054900, 1054889.